Longitudinal analysis reveals significant elevations in cholesterol, triglycerides, and LDL during indinavir therapy in HIV-infected patients, suggesting potential metabolic complications.
Alterations in lipid metabolism have been associated with the use of protease inhibitors. Sequential lipid analyses were performed on serum samples from human immunodeficiency virus-infected antiretroviral-naive patients who received indinavir in combination with two nucleoside reverse transcriptase inhibitors. Serum levels of cholesterol, triglycerides, high-density lipoproteins (HDLs), and low-density lipoproteins (LDLs) were measured at baseline and at periodic intervals. After 48 weeks of indinavir therapy, mean serum levels +/- SD rose as follows: cholesterol, from 167.2 +/- 36.0 to 206.3 +/- 32.4 mg/dL (P < .0005); triglycerides, from 110.4 +/- 47.5 to 158.4 +/- 72.5 mg/dL (P < .0101); and LDLs, from 106.6 +/- 35.1 to 136.1 +/- 31.6 mg/dL (P = .0029). There was no significant change in the serum HDL fraction. Mean serum lipoprotein (a) levels +/- SD rose from 6.5 +/- 1.4 to 9.6 +/- 2.0 mg/dL after 30 weeks (P = .0695). Potential mechanisms for the noted increases include alterations in serum lipoprotein lipase activity or changes in hepatic lipid metabolism. The clinical significance of these changes remains to be determined.
No takes yet. Share an insight, caveat, or question.
Roberts et al. (1999) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: